Literature Review

Pediatric Chloral Hydrate Poisonings and Death Following Outpatient Procedural Sedation

Reviewed by Daniel Tsze, MD and Joseph Cravero, MD

Nordt SP, Rangan C, Hardmaslani M, Clark RF, Wendler C, Valente M. J Med Toxicol. 2014;10:219-22.

Abstract
Chloral hydrate is a common sedative hypnotic that has been used over many years for procedural sedation in children.  While it has a long history, chloral hydrate has a relatively narrow therapeutic window and has been associated with significant adverse events. This paper describes three case reports that illustrate the potential morbidity and mortality that can be associated with the inappropriate use of chloral hydrate.

The three cases described in this paper involved children ranging from 18 months to four years old.  Two administrations preceded dental procedures, while one was for an ophthalmologic evaluation.  One patient received an appropriate dose, a second patient received a greater than 10-fold accidental overdose, and the third received an appropriate dose (per kilogram), but greater than recommended total dose (i.e. >1000 mg).  This last case was also a child with complicated medical history, involving panhypopituitarism, hydrocephalus, ventriculo-peritoneal shunt, and septal-optic dysplasia.  All patients became unresponsive and required respiratory support, one patient became pulseless, and one patient demonstrated signs of ventricular irritability.  Two patients survived, but the pulseless patient could not be successfully resuscitated.

Commentary
A review of serious adverse events associated with sedation (in this case with chloral hydrate) can yield valuable lessons. 1) While chloral hydrate has a long history of generally safe use, it can be associated with serious adverse events and (even) death.  2) The most common associated adverse events (respiratory depression and respiratory arrest), must be recognized and treated in a timely manner or they can lead to cardiovascular collapse. 3) Chloral hydrate can be associated with ventricular dysrhythmias.  4)The risk of “re-sedation” and persistence of behavioral effects beyond 24 hours, (in spite of observed resolution of sedation and appropriate dosing), is a well described issue with chloral hydrate sedation. (1,2).

These cases also bring to light the concerning practice of administering a sedative at home in anticipation of an outpatient procedure.  All sedatives carry the risk of significant adverse events, and it is impossible to precisely predict the onset of action and depth of sedation, even in healthy children receiving an appropriate dose.  Unmonitored administration of sedation, even in otherwise healthy children, is not appropriate.  Home administration in a medically complex child (as described in this report) is simply not justifiable.  The administration of sedatives without appropriate monitoring and outside the context of providers who can recognize and manage potentially fatal adverse events has no place in current practice.  

Given the availability of other sedatives that do not require intravenous access, have shorter onsets of action, and more favorable side effect profiles, there are few reasons to continue using chloral hydrate as an outpatient sedative. For example, the intranasal administration of sedatives such as midazolam, dexmedetomidine, and ketamine have been shown to be effective for a wide range of procedures. As experience grows with these newer sedation agents and routes of administration, they should offer viable alternatives for outpatient procedures (3-6).  Nitrous oxide also has favourable sedative characteristics such as quick onset and short duration.  It has traditionally been used by dentists, but recently has been adopted by a growing range of providers for a variety of procedures (7, 8).

Despite the preferable characteristics of newer sedatives compared to chloral hydrate, it is important to emphasize that any sedative should be administered by a trained provider in a setting that can provide appropriate monitoring both during the procdure and recovery.  This paper and these cases are excellent examples of the fact that outpatient sedation settings must have appropriate monitoring and rescue systems, so that appropriate intra- and post-sedation care can be provided.

  1. Malviya S et al.  Prolonged recovery and delayed side effects of sedation for diagnostic imaging studies in children.  Pediatrics. 2000;105:E42.

  2. Cote CJ et al. Adverse sedation events in pediatrics: analysis of medications used for sedation. Pediatrics. 2000;106:633-44.

  3. Mekitarian Filho E et al. Aerosolized intranasal midazolam for safe and effective sedation for quality computed tomography imaging in infants and children. J Pediatr. 2013;163:1217-9.

  4. Lane RD et al. Atomized intranasal midazolam use for minor procedures in the pediatric emergency department. Pediatr Emerg Care. 2008;24:300-3.

  5. Li BL et al. Intranasal dexmedetomidine following failed chloral hydrate sedation in children. Anesthesia. 2014;[Epub ahead of print]

  6. Louon A et al. Nasal midazolam and ketamine for paediatric sedation during computerized tomography. Acta Anaesthesiol Scand. 1994;38:259-61.

  7. Srinivasan M et al. Procedural sedation by pediatric hospitalists: analysis of the nature and incidence of complications during ketamine and nitrous oxide sedation. Hosp Pediatr. 2013;3:342-7.

  8. Tobias JD. Applications of nitrous oxide for procedural sedation in the pediatric population. Pediatr Emerg Care. 2013;29:245-65.

Back to top